Antipsychotic medications and drug-induced movement disorders other than Parkinsonism: a population-based cohort study in older adults
Lee PE, Sykora K, Gill SS, Mamdani M, Marras C, Anderson G, Shulman KI, Stukel T, Normand SL, Rochon PA. J Am Geriatr Soc. 2005; 53(8):1374-9.
Objectives — To study the relationship between initiating therapy with an antipsychotic medication and a subsequent new diagnosis of a drug-induced movement disorder other than parkinsonism in older adults with dementia.
Design — Retrospective, population-based cohort study.
Setting — Ontario, Canada.
Participants — Ontario residents aged 66 and older with a diagnosis of dementia newly started on treatment with typical or atypical antipsychotic therapy.
Measurement — Estimated relative risk of developing a drug-induced movement other than parkinsonism in the 1-year follow-up period after starting therapy with an antipsychotic medication.
Results — From April 1, 1997, to March 31, 2001, 21, 835 older adults with dementia who were newly started on antipsychotic medications were identified. Nine thousand seven hundred ninety subjects were started on atypical antipsychotics and 12,045 subjects started on typical antipsychotics. Demographic characteristics were similar between the groups. There were 5.24 cases of tardive dyskinesia (TD) or other drug-induced movement disorder per 100 person-years on therapy with a typical antipsychotic and 5.19 cases per 100 person-years on therapy with an atypical antipsychotic. The risk of developing drug-induced movement disorder while being treated with an atypical agent was not statistically different from that with a typical antipsychotic (relative risk=0.99, 95% confidence interval=0.86–1.15; P<.93).
Conclusion — Older adults with dementia who are treated with typical or atypical antipsychotic therapy are at risk for developing TD and other drug-induced movement disorders.
Geriatrics and aging